MAUDE Adverse Event Report: PENUMBRA, INC. INDIGO SYSTEM SEPARATOR 8; DXE

PENUMBRA, INC. INDIGO SYSTEM SEPARATOR 8; DXE
Catalog Number SEP8
Medical Device Problem Codes Break (1069); Detachment Of Device Component (1104); Material Separation (1562)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/05/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the indigo system separator 8 (sep8) delivery wire had the wrapping wire offset approximately 147.0 cm from the proximal end.The bulb was fractured into two pieces, and both pieces were separated from the delivery wire.Conclusions: evaluation of the returned device revealed the sep8 delivery wire was offset, and the bulb was fractured into two pieces and separated from the delivery wire.This damage likely occurred due to improper handling during use.It is possible for the sep8 bulb to become pinned against patient anatomy, tough clot burden, or other devices used in the procedure.If the bulb becomes pinned or otherwise restrained, and the sep8 is then subsequently manipulated or retracted, the bulb and delivery wire may become damaged.The fracture of the bulb into two pieces likely allowed it to separate from the delivery wire.The indigo system aspiration catheter 8 (cat8) mentioned in the complaint was not returned for evaluation.Penumbra separators are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the proximal superficial femoral artery (sfa) using an indigo system separator 8 (sep8).During the procedure, while using the sep8 with an indigo system aspiration catheter 8 (cat8) with no mention of resistance, the physician thought that the sep8 bulb had detached and decided to remove the sep8.Upon removal, the physician noted that the sep8 bulb was missing.Therefore, he attempted to retrieve the detached sep8 bulb by using a filter through the cat8.After the first aspiration, the physician noticed that only one component of the sep8 came out so he performed a second aspiration and was able to remove the second component.The procedure was then completed using the same cat8 and another catheter.There was no report of an adverse effect to the patient.

Brand Name
INDIGO SYSTEM SEPARATOR 8
Common Device Name
DXE
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7163132
Report Number3005168196-2018-00025
Device Sequence Number18847795
Product Code DXE
UDI-Device Identifier00814548016153
UDI-Public00814548016153
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
K161523
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 12/05/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date01/27/2019
Device Catalogue NumberSEP8
Device Lot NumberF67628
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/18/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/05/2017
Initial Report FDA Received Date01/04/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age63 YR